MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0410
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/19/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using penumbra smart coils (smart coils).During the procedure, the physician placed five smart coils and nine non-penumbra coils in the target vessel using a non-penumbra microcatheter.While attempting to insert a new smart coil into the microcatheter, the physician experienced resistance and the smart coil would not advance within its introducer sheath; therefore, it was removed.The procedure was completed using three additional smart coils and three other coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher had bends and kinks approximately 15.0 cm, 31.0 cm, 31.5 cm, 33.0 cm, 71.0 cm, 132.5 cm and 136.0 cm from the proximal end.The smart coil assembly was intact.The proximal end of the embolization coil was stretched.The embolization coil had offset coil winds throughout the coil.Conclusion: evaluation of the returned smart coil revealed a device with offset coil winds and pusher assembly kinks.The introducer sheath was not returned with the subject smart coil.During functional testing, the smart coil was able to be re-sheathed within a demonstration introducer sheath.The coil was able to be advanced out of its sheath with strong resistance due to the coil damage and pusher assembly kinks but was unable to advance into a demonstration microcatheter.If the smart coil is forcefully advanced against resistance, damage such as pusher assembly kinks may occur.Based on the reported complaint and returned condition, the offset coil winds were likely incidental to the complaint and may have occurred during packaging for return to penumbra.The root cause of the initial resistance was unable to be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8099866
Report Number3005168196-2018-02303
Device Sequence Number13934048
Product Code HCG
UDI-Device Identifier00814548015095
UDI-Public00814548015095
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/24/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/07/2023
Device Catalogue Number400SMTSFT0410
Device Lot NumberF81325
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/16/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/24/2018
Supplement Date Received by Manufacturer02/05/2019
Initial Report FDA Received Date11/23/2018
Supplement Report FDA Received Date03/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age73 YR
Date Report Sent to FDA01/01/2005